In the 1950s the US government did a lot of experiments with psychotomimetic drugs (in fact, as anybody who’s seen or read ‘The Men Who Stare At Goats’ will know, the US government used to do all sorts of weird and wonderful experiments). One of these experiments included feeding human test subjects measured quantities of LSD and then monitoring their ensuing behavior.
In one particular experiment, Oscar Janiger, a University of California-Irvine psychiatrist known for his work on acid, gave an artist an activity box full of crayons and asked him to draw his experiences on LSD. And as you can see from these 9 illuminating images, the results are just as trippy as you’d expect. Things start out normally enough, but it doesn’t take long before the artist’s perception of reality starts to warp, and his drawings (which were recently uploaded by somebody called juraganyeri) capture in fascinating detail the various stages of his hallucinogenic journey, from the beginning of his trip right through to his comedown.
#1 Time: 20 Minutes After The First Dose (50ug)
An attending doctor observes – Patient chooses to start drawing with charcoal. The subject of the experiment reports – ‘Condition normal… no effect from the drug yet’.
#2 Time: 85 Minutes After First Dose And 20 Minutes After A Second Dose Has Been Administered (50ug + 50ug)
The patient seems euphoric. ‘I can see you clearly, so clearly. This… you… it’s all… I’m having a little trouble controlling this pencil. It seems to want to keep going.’
#3 Time: 2 Hours 30 Minutes After First Dose
Patient appears very focused on the business of drawing. ‘Outlines seem normal, but very vivid – everything is changing colour. My hand must follow the bold sweep of the lines. I feel as if my consciousness is situated in the part of my body that’s now active – my hand, my elbow… my tongue’.
#4 Time: 2 Hours 32 Minutes After First Dose
Patient seems gripped by his pad of paper. ‘I’m trying another drawing. The outlines of the model are normal, but now those of my drawing are not. The outline of my hand is going weird too. It’s not a very good drawing, is it? I give up – I’ll try again…’
#5 Time: 2 Hours 35 Minutes After First Dose
The patient follows quickly with another drawing. ‘I’ll do a drawing in one flourish… without stopping… one line, no break!’ Upon completing the drawing the patient starts laughing, then becomes startled by something on the floor.
#6 Time: 2 Hours 45 Minutes After First Dose
The patient tries to climb into activity box, and is generally agitated – responds slowly to the suggestion he might like to draw some more. He has become largely non-verbal. ‘I am… everything is… changed… they’re calling… your face… interwoven… who is…’ Patient mumbles inaudibly to a tune (sounds like ‘Thanks for the memory’). He changes medium to Tempera.
#7 Time: 4 Hours 25 Minutes After First Dose
Patient retreated to the bunk, spending approximately 2 hours lying, waving his hands in the air. His return to the activity box is sudden and deliberate, changing media to pen and water colour.) ‘This will be the best drawing, like the first one, only better. If I’m not careful I’ll lose control of my movements, but I won’t, because I know. I know’ – (this saying is then repeated many times) Patient makes the last half-a-dozen strokes of the drawing while running back and forth across the room.
#8 Time: 5 Hours 45 Minutes After First Dose
Patient continues to move about the room, intersecting the space in complex variations. It’s an hour and a half before he settles down to draw again – he appears over the effects of the drug. ‘I can feel my knees again, I think it’s starting to wear off. This is a pretty good drawing – this pencil is mighty hard to hold’ – (he is holding a crayon).
#9 Time: 8 Hours After First Dose
Patient sits on bunk bed. He reports the intoxication has worn off except for the occasional distorting of our faces. We ask for a final drawing which he performs with little enthusiasm. ‘I have nothing to say about this last drawing, it is bad and uninteresting, I want to go home now.’